Iowa, 2014

Hail in Iowa, April 28, 2014

April 28, 2014 · NWS DMX · 2 events in 2 counties and zones

Low pressure that was located over northwest Kansas the previous day moved to eastern Nebraska on the 28th. A warm front extended east-southeast from the low into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure that was located over northwest Kansas the previous day moved to eastern Nebraska on the 28th. A warm front extended east-southeast from the low into Illinois. A marked dry line was present by mid-day on the 28th, approaching Iowa from the southwest. Thunderstorms formed in an arc along the dry line by early afternoon. The atmosphere was not as conducive to severe weather as it was the previous day. There was around 1000 J/kg of CAPE available, with 500 J/kg of downdraft CAPE. The freezing level was only 9,500 feet, however available CAPE in the -10 to -30 C layer was only 200 to 400 J/kg. Precipitable water values were down to 0.8 inches with the drier air moving into the area. The shear was weak with 20 to 30 kts of effective shear. It was fortunate that other severe parameters were weak as the Lifted Index was between -9 and -12 C and the LCL only 500 meters by early in the afternoon. The line of storms brought gusty winds, hail, and brief heavy rainfall. The hail reports received were below severe levels with a few reports of penny to nickel size hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 28, 11:41 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 28, 11:41 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT MON APR 28 2014

.SHORT TERM /TODAY/...
ISSUED AT 425 AM CDT MON APR 28 2014

PRECIP TRENDS AND SEVERE WEATHER POTENTIAL REMAIN THE TOP CONCERNS
FOR THE FORECAST TODAY. UPPER LOW CURRENTLY OVER NE WILL DRIFT
SLOWLY EASTWARD CLOSER TO THE MO RIVER BY 00Z.  ALTHOUGH MOISTURE
WILL LINGER ACROSS THE STATE...SYNOPTIC SCALE FORCING HAS WEAKENED
AND BECOME SOMEWHAT PATCHY. HOWEVER MODELS DO INDICATE ANOTHER
PULSE OF FORCING OVER NRN IA DURING THE AFTERNOON SO PRECIP MAY
EXPAND THERE A BIT ONCE AGAIN.

FARTHER TO THE SOUTH CONVECTIVE TRENDS WILL NEED TO BE MONITORED.
AFOREMENTIONED LARGE SCALE FORCING DECREASE WILL NOT CONTRIBUTE MUCH
IN THESE LOCATIONS TODAY...AND THERE IS CURRENTLY LITTLE IN THE WAY
OF LOW LEVEL CONVERGENCE WITH WARM FRONT DIFFUSE AND COLD FRONT TO
OUR SOUTH. HOWEVER AS THE UPPER LOW APPROACHES LATER TODAY WEST TO
EAST CONVERGENCE WILL STRENGTHEN DURING THE AFTERNOON AS OCCLUDED
FRONT MATURES IN VICINITY OF I80 WITH COLD FRONT PUSHING MORE EAST
THAN NORTH. NAM/GFS BOTH DEPICT UNCAPPED MLCAPES 1000 J/KG OR
GREATER SO EXPECT SCATTERED CONVECTION TO DEVELOP. DEEP SHEAR WILL
BE DIMINISHING AS THE UPPER LOW NEARS SO DO NOT EXPECT MUCH IN THE
WAY OF A LARGE HAIL OR WIND THREAT...BUT THE LANDSPOUT TORNADO
POTENTIAL WILL NEED TO BE MONITORED. 0-3KM CAPES EXCEED 100 J/KG
CREATING A FAVORABLE THERMODYNAMIC ENVIRONMENT NEAR ENHANCED
SURFACE VORTICITY ALONG THE BOUNDARY. MEAN WIND AND STORM MOTION
WILL INITIALLY BE TOO STRONG...BUT WEAKENS CONSIDERABLY TO AROUND
20KTS 21Z-00Z WHICH WOULD BE MORE FAVORABLE. NON-SUPERCELL
PARAMETERS ARE STILL AROUND ONE NEAR THE LOW IN NE AT 08Z WITH
0-3KM CAPES PUSHING 150 J/KG...EVEN AT THIS TIME OF THE MORNING.
THIS IS SOMEWHAT DISCONCERTING AS THESE ALREADY NOTED CONDITIONS
ARE EXPECTED TO SPREAD EASTWARD ALONG THE DEVELOPING BOUNDARY
DURING HEATING LATER IN THE DAY.

TEMPS ARE SOMEWHAT PROBLEMATIC AS WELL WITH QUITE THE SPREAD IN MOS
AND RAW MODEL TEMPS. CONSIDERING THE AMOUNT OF LINGERING
MOISTURE...CLOUDINESS AND EASTERLY WINDS HAVE LEANED TOWARD THE
COOLER NAM MOS. SLIGHTLY MORE MIXING COULD OBVIOUSLY WARM THINGS
AS WELL...AND ALSO CONTRIBUTE TO MORE COVERAGE AND STRONGER
CONVECTION. HIGHER LCLS IN THIS SCENARIO WOULD REDUCE THE
LANDSPOUT POTENTIAL HOWEVER.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 425 AM CDT MON APR 28 2014

A LARGE STACKED LOW PRESSURE SYSTEM WILL DOMINATE THE MIDWEST AND
GREAT LAKES REGION FOR MOST OF THIS WEEK...PRODUCING PERSISTENT
COLD...CLOUDY...AND DAMP CONDITIONS ACROSS IOWA WITH LIGHT RAIN
CHANCES AND VERY LITTLE CHANCE OF SUNSHINE FROM TUESDAY THROUGH
THURSDAY. HAVE CONTINUED TO TREND POPS UPWARD PARTICULARLY FROM
TUESDAY THROUGH THURSDAY...HOWEVER AMOUNTS WILL GENERALLY BE
LIGHT WITH NO THUNDER IN THE FORECAST. IN THIS PATTERN IT IS
DIFFICULT TO SEE MUCH DAYTIME HEATING DESPITE THE SEASON...AND
HAVE ALSO KEPT MAX TEMPS IN CHECK AND BELOW GUIDANCE FOR ALL OF
THESE DAYS. ALL IN ALL IT WILL BE A MISERABLE STRETCH FOR MOST
OUTDOOR ACTIVITIES.

THE LARGE GYRE WILL FINALLY BEGIN TO PUSH OFF TO THE NORTHEAST ON
FRIDAY PROVIDING A BRIEF RESPITE AND SOME CLEARING ALTHOUGH
TEMPERATURES WILL REMAIN BELOW NORMAL. NEXT WEEKEND IT APPEARS
LIKELY THAT ANOTHER...WEAKER LOW PRESSURE SYSTEM WILL DEVELOP OVER
THE HIGH PLAINS AND SPREAD MORE RAINFALL ACROSS PARTS OF THE
MIDWEST AND POTENTIALLY IOWA BY LATE SATURDAY INTO SUNDAY. NO
SIGNIFICANT WARMING IS SEEN IN THE NEXT WEEK.

&&

.AVIATION...28/18Z
ISSUED AT 1241 PM CDT MON APR 28 2014

MAIN CONCERNS ARE WINDS OVER NORTHERN IOWA ALONG WITH FOG...ACROSS
THE SOUTH STILL LOOKING AT SCT THUNDER THIS AFTERNOON WITH
POTENTIAL FOR SVR STORMS TODAY AFFECTING MAINLY THE SOUTHERN TAF
SITES OF KOTM AND KDSM FROM 20-00Z MAINLY. OVERNIGHT SHOWERS AND
DRIZZLE WILL CONTINUE WITH LIFR TO IFR CIGS MOST AREAS. NOT MUCH
IMPROVEMENT THROUGH 24 HOURS...THOUGH WINDS WILL RELAX A BIT
TUESDAY FOR MOST OF THE REGION./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Apr 28, 12:20 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
120 PM CDT MON APR 28 2014

IAZ057>062-070>075-083>086-095>097-291830-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
120 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST INTO TONIGHT. THUNDERSTORMS
WILL BE MOST LIKELY ACROSS SOUTHERN AND EASTERN AREAS...WHERE
THERE WILL BE A CHANCE FOR HAIL AND EVEN A COUPLE OF TORNADOES
THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ081-082-092>094-291830-
ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
120 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT.
THERE IS A SLIGHT RISK OF A FEW STRONG STORMS ACROSS SOUTHERN
IOWA...WHERE THERE WILL BE A CHANCE FOR HAIL AND FUNNEL CLOUDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>007-015>017-023>028-033>039-044>050-291830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
120 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE
FORECAST TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

REV

In the hours before

Special weather statement, Apr 28, 7:30 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 AM CDT MON APR 28 2014

IAZ033-281430-
SAC IA-
830 AM CDT MON APR 28 2014

...STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...

AT 827 AM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM WHICH
PRODUCED PEA SIZED HAIL NEAR BLACK HAWK LAKE...OR 12 MILES SOUTH OF
SAC CITY...MOVING NORTHWEST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...SCHALLER...
EARLY...AUBURN...NEMAHA...SAC CITY MUNICIPAL AIRPORT...BLACKHAWK LAKE
STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4256 9507 4236 9493 4222 9487 4222 9508
      4227 9520 4242 9533 4247 9532 4247 9537
      4249 9539 4256 9539
TIME...MOT...LOC 1327Z 149DEG 31KT 4225 9499

KOTENBERG
Special weather statement, Apr 28, 9:15 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT MON APR 28 2014

IAZ004>007-015>017-023>028-033>039-281715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS
1015 AM CDT MON APR 28 2014

...STRONG EASTERLY WINDS DEVELOPING ACROSS NORTHERN IOWA...

EASTERLY WINDS HAVE INCREASED TO 25 TO 30 MPH WITH GUSTS TO NEAR
40 MPH THIS MORNING. THE WINDS WILL REMAIN BRISK INTO THE LATE
AFTERNOON AND DIMINISH THIS EVENING. LOOSE OBJECTS ARE LIKELY TO
BLOW AROUND AND TRAVEL WITH HIGH PROFILE VEHICLES MAY BE DIFFICULT
AT TIMES THROUGH THE DAY TODAY.

REV

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clarke

When
April 28, 12:48 PM CST
Where
Clarke County, 1.15 mi ESE of Murray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.041, -93.951

Dime to nickel hail reported with torrential rains.

Hail, Dallas

When
April 28, 2:04 PM CST
Where
Dallas County, 3.7 mi SSE of Hadden Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.575, -93.790

Torrential downpour lasted 10 to 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504793, 503468.